DANGER IN THE DIET PILLS?

SURE, FEN/PHEN CAN HELP YOU LOSE WEIGHT, BUT IT MAY ALSO LEAD TO POTENTIALLY SERIOUS HEART PROBLEMS

Doctors at the Mayo Clinic first became suspicious last year, when a 41-year-old woman complaining of shortness of breath came to the Minnesota facility for repair work on a leaky heart valve. When they opened up her heart, surgeons noticed that the valve was white and shiny, suggesting some sort of drug reaction. The drugs she had been taking, it turned out, were fen/phen, the appetite suppressants fenfluramine and phentermine that have become the diet pills of choice among weight-conscious Americans.

Soon other patients with similar conditions turned up at Mayo and the MeritCare Medical Center in Fargo, N.D. By the...

Want the full story?

Subscribe Now

Subscribe
Subscribe

Get TIME the way you want it

  • One Week Digital Pass — $4.99
  • Monthly Pay-As-You-Go DIGITAL ACCESS$2.99
  • One Year ALL ACCESSJust $30!   Best Deal!
    Print Magazine + Digital Edition + Subscriber-only Content on TIME.com

Learn more about the benefits of being a TIME subscriber

If you are already a subscriber sign up — registration is free!